Alert archive / North Dakota / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this areal flood warning at Jul 15, 2021, 10:44 PM CDT for Grand Forks County, North Dakota. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 10:44 PM CDT (03:44 UTC)
- Expired
- Jul 16, 2021, 9:45 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 55 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2470 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
506
WGUS43 KFGF 160344
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Forks ND
1044 PM CDT Thu Jul 15 2021
NDC035-161445-
/O.NEW.KFGF.FA.W.0002.210716T0344Z-210716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
1044 PM CDT Thu Jul 15 2021
The National Weather Service in Grand Forks has issued a
* Flood Warning for Small stream in...
Northwestern Grand Forks County in northeastern North Dakota...
* Until 945 AM CDT Friday.
* At 1044 PM CDT, local law enforcement reported flooding in North
of Larimore. There are multiple county roads washed out and road
closures. Flooding is already occurring. Between 4.5 and 9 inches
of rain fell due to a slow moving thunderstorm late Thursday
afternoon.
* Some locations that will experience flooding include...
McCanna.
Flooding is occurring along the North Branch Turtle River and may
impact Turtle River State Park tonight through Friday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4794 9744 4791 9756 4793 9763 4801 9773
4811 9765 4811 9754 4803 9749 4799 9742
$$
DJR1 follow-up statement
531
WGUS83 KFGF 161442
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
942 AM CDT Fri Jul 16 2021
NDC035-161452-
/O.EXP.KFGF.FA.W.0002.000000T0000Z-210716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
942 AM CDT Fri Jul 16 2021
...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS
MORNING FOR NORTHWESTERN GRAND FORKS COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4794 9744 4791 9756 4793 9763 4801 9773
4811 9765 4811 9754 4803 9749 4799 9742
$$
LynchWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 10:03 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 15, 10:03 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1003 PM CDT Thu Jul 15 2021 .UPDATE... Issued at 1003 PM CDT Thu Jul 15 2021 Thunderstorms have ended with sunset as expected with a few locations still reporting visibilities around 6 miles in smoke. Forecast is currently on track, and only minor adjustments to near term trends were necessary. UPDATE Issued at 713 PM CDT Thu Jul 15 2021 Very isolated thunderstorms are ongoing over eastern ND and northwest MN, but intensity/coverage is actively diminishing. This trend should continue through sunset. Impacts will tend to include lighting and locally heavy rain (due to slow motion and PWATS in excess of 1"), though the current storms are unlikely to produce rates/amounts like activity earlier based on weakening trends. Adjustments were made to reflect location/coverage. && .SHORT TERM...(This evening through Friday night) Issued at 226 PM CDT Thu Jul 15 2021 Decreasing impacts are expected tonight as southwesterly winds increase and help scour out the low-level smoke across eastern ND and west central MN. A few weak cells may develop west of the valley this afternoon but will be short-lived and erode after sunset. High pressure now over the top of Lake Superior is resulting in increasing return flow into central ND. The increase in WAA is resulting in widely isold showers/possible a clap of thunder from the upper James Valley into the northern Red River Valley, where MLCAPE values are around 500 to 750 J/Kg. Shear values continue to remain nil so any cells that develop will be rather slow moving and short lived. More likely to see some spits of rain with this activity, although some small hail with the strongest storms is possible. The SW winds are improving visibilities across eastern ND and smoke smell is not as noticeable, however some reports or irritated eyes remain. Will keep FU in on the east side of the river where winds will be lighter and persist through mid-morning Friday. South winds increase more in velocity tomorrow, resulting in highs in the upper 80s and lower 90s. There is potential for elevated smoke from fires over the PAC NW to move into eastern ND late in the period, which could impact afternoon highs. This episode should not be as noticeable at the surface. Overall, a dry and breezy next couple of days as a hotter airmass returns to the area. .LONG TERM...(Saturday through Thursday) Issued at 226 PM CDT Thu Jul 15 2021 Overall dry and warm conditions are expected across the region in the extended time frame. Ensemble guidance brings the strong upper ridge to the area this weekend and through the first part of the week with the heat wave having a high confidence of occurrence. Short term impacts will primarily be tied to above normal summer temperatures with highs in the mid to upper 90s most likely with some guidance suggesting triple digits are possible on the warmest days of Tuesday and Wednesday when the thermal ridge axis settles over the area. Long term impacts would be to enhance the ongoing drought conditions and deteriorating crop conditions. As the upper ridge weakens, weak short wave activity and weak surface wind shifts or boundaries will eventually bring the chance for thunderstorms by Tuesday night or Wednesday to the northern half of the area. This will bring cooler temps however still above normal temps to the area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 713 PM CDT Thu Jul 15 2021 Isolated showers/thunderstorms developed near some terminals in the afternoon and have lingered into the early evening. The activity is very slow in nature and should quickly weaken/fall apart through sunset, so possible impacts at terminals are diminishing. Smoke continues to complicate visibility forecast across eastern ND and northwest MN, with pockets of MVFR conditions possibly lingering into the night (especially in MN). HRRR smoke model indicates a more pronounced clearing trend at the surface by Friday morning (especially in ND). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...Speicher LONG TERM...JK AVIATION...DJR
Hazardous weather outlook, Jul 15, 2:46 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 246 PM CDT Thu Jul 15 2021 MNZ001>009-013>017-022>024-027>032-040-162000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 246 PM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Smoke from Canadian wildfires will bring poor air quality to portions of northwestern and west central Minnesota today and tonight. Sensitive groups such as people with lung and heart disease as well as the very old and very young, may experience negative affects of breathing in the unhealthy air. Some portions of northwestern Minnesota near the Red River Valley could see air quality become bad enough to be unhealthy for all people. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ006>008-014>016-024-026>030-038-039-049-052>054-162000- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 246 PM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated storms are possible west of the valley late this afternoon into the early evening. Small hail and lightning are the primary threats, and coverage will be very isolated. Smoke from Canadian wildfires may bring breathing problems for sensitive groups through the evening hours.. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Speicher
In the hours before
Local storm report, Jul 15, 6:51 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 PM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 4 E MCCANNA 48.01N 97.62W
07/15/2021 GRAND FORKS ND LAW ENFORCEMENT
ROADS WASHED OUT AND A FEW ROADS BARRICADED.
FIELDS FULL OF WATER AND DITCHES HALF FILLED
IN SOME SPOTS.
&&
APLocal storm report, Jul 15, 7:40 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
740 PM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN 4 NNE LARIMORE 47.96N 97.59W
07/15/2021 M6.00 INCH GRAND FORKS ND PUBLIC
RELAYED VIA MEDIA.
&&
APLocal storm report, Jul 15, 7:42 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
742 PM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FLASH FLOOD 4 NNE LARIMORE 47.96N 97.59W
07/15/2021 GRAND FORKS ND PUBLIC
VIDEO OF FLOWING WATER OVER HIGHWAY AND
ACTIVELY WASHING OUT COUNTY ROAD.
&&
APNearby
Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.